There are three different kinds of drug interaction:
For the PTCB exam, candidates are expected to know common examples from all three of these kinds of interaction.
Elsewhere we discussed drug-drug interactions, so today, we are going to talk more about must-know food and drug interactions to know for the pharmacy technician test.
Of course, this is not an exhaustive list, but it does include many of the key food and drug interactions that always get tested. Pharmacy technicians are not expected to have a comprehensive understanding of all interactions, in the same way, that doses are not expected to be known.
What matters is that the technician has a broad, yet comprehensive understanding of the key subjects of both pharmacology and clinical pharmacy.
Let’s begin with one of the most widely known examples: alcohol!
Alcohol should be avoided with all drugs.
There is never a recommendation for alcohol to be taken with medicines. However, we understand that alcohol interacts with some medicines more than others.
One of these drugs is metronidazole; the active ingredient of the antibacterial and antiprotozoal medicine, Flagyl.
When alcohol is consumed with metronidazole, it triggers what is known as a disulfiram-like reaction. Disulfiram (Antabuse) is a drug used to treat alcoholism. It works by deterring alcoholics from drinking alcohol because, once the two are consumed together, disulfiram causes hangover-like effects in the patient – such as abdominal pain, nausea, and headache. Similarly, when metronidazole is consumed with alcohol, it too can trigger a “disulfiram-like” response.
However, alcohol interacts with many other drugs. Given its sedative effects, alcohol enhances the sedative effects of other drugs that affect the central nervous system. Drug classes such as SSRIs, benzodiazepines, and many antipsychotic drugs, should be avoided with alcohol as it can worsen drowsiness, confusion, and sedation. Other effects may also be worsened.
In summary, then, alcohol should be avoided with all medicines but some drugs, such as metronidazole and disulfiram, it triggers an unpleasant interaction. In the case of metronidazole, it is undesirable whereas in the case of disulfiram, the reaction is a desirable deterrent to prevent the alcoholic from drinking alcohol.
One of the most asked drug interactions on the PTCB exam is about grapefruit juice and statins. In fact, you may already have come across PTCB practice test questions on this topic.
Grapefruit juice contains compounds called furanocoumarins – compounds that decrease the liver enzymes needed to metabolize statins. As a result, taking the two concurrently increases the risk of statin toxicity and adverse effects. These adverse effects include muscle pain and, in more serious cases, rhabdomyolysis where muscle breaks down – the by-products of which are toxic to the kidney.
Not all statins interact with grapefruit juice in the same way. Some statins – such as atorvastatin or simvastatin – interact with grapefruit juice to a greater extent than others – such as pravastatin and rosuvastatin, which only minimally interact with grapefruit juice.
MAO inhibitors are used in the treatment of depression and anxiety, among other conditions, and include drugs such as:
When MAO inhibitors are taken with a diet rich in tyramine, it can trigger what is known as hypertensive crisis – high blood pressure which can reach severe levels that may become symptomatic.
Patients taking MAO inhibitors are counselled to avoid a tyramine-rich diet.
Tyramine is found in high levels in foods and drinks such as:
Tyramine and MAO inhibitors is one of the must-know food and drug interactions to remember for the PTCB exam.
Many drugs interact with dairy products such as milk and a variety of antacids.
That’s because many dairy products and antacids contain multivalent ions such as:
Note the ionic charge on these ions. This is what is responsible for drug interactions, as these ions interact with the drug in a process called chelation. Foods, drinks, or antacids that contain these ions reduce the absorption and therefore efficacy of a variety of drugs including:
Adequate spacing is required to ensure that the food/drink/antacid is not consumed within an interaction window of often 2-4 hours of taking the medicine.
No study of food and drug interactions would be complete without a loyal mention to green, leafy vegetables and warfarin.
Warfarin is an anticoagulant medicine; it prevents blood from clotting.
This makes warfarin a highly effective medicine in the treatment of blood clotting conditions such as deep vein thrombosis (DVT) and to prevent clot formation in patients at risk of developing a clot. This includes patients with atrial fibrillation or who have undergone heart valve replacement.
Warfarin is also an example of a narrow therapeutic index drug. In other words, a tiny difference in dose can cause a huge clinical effort. Too little warfarin can cause blood to clot whereas too much warfarin can cause bleeding. There is an ideal therapeutic window that clinicians target. That is why patients taking warfarin must be continuously monitored to ensure the blood’s clotting ability falls within a specific, target range – known as the INR (international normalized ratio).
It’s important to understand this backdrop because patients are counselled to avoid certain foods, including green-leafy vegetables like broccoli and cabbage. These vegetables are high in vitamin K – and it is vitamin K that promotes clotting.
In other words, green-leafy vegetables promote clotting whereas warfarin is used to prevent clot formation. Patients excessively consuming these vegetables will disrupt their INR value, oppose the clinical effects of warfarin, and therefore increase the risk of blood clot formation.
That’s about it for our brief study of must-know food and drug interactions! Check back to our PTCB Test Prep blog soon for more exclusive content to help you master the PTCB exam and become a qualified, licensed pharmacy technician.
Offer available throughout January 2021 due to COVID-19.X